Key result
Nivolumab linked to severe non-inflammatory dilated cardiomyopathy with 20% LVEF in a lung cancer case.
Why the study?
Cardiac side effects linked to immune checkpoint inhibitors are uncommon yet serious complications with relatively high mortality.
Case Report (n=1)
Highlights a rare case of non-inflammatory left ventricular dysfunction induced by nivolumab, emphasizing the need for vigilance regarding cardiovascular toxicity in patients receiving immune checkpoint inhibitors.
Warrants vigilance for cardiomyopathy during nivolumab therapy; leaves open the frequency and reversibility of this non-inflammatory toxicity.
Cardiac side effects associated with immune checkpoint inhibitors (ICIs) are an uncommon but serious complication with a relatively high mortality. We experienced a case of cardiomyopathy induced by nivolumab. Echocardiography showed diffuse hypo-kinesis of the left ventricular cardiac wall and a significant decrease in the ejection fraction, like dilated cardiomyopathy. The myocardial biopsy showed non-inflammatory change; cardiac function gradually improved after treatment of acute heart failure without a corticosteroid. Although non-inflammatory left ventricular dysfunction induced by ICIs is rare, it is a reported cardiovascular toxicity. Physicians should consider this complication when treating patients with ICIs for malignant diseases.
No takes yet. Share an insight, caveat, or question.
Samejima et al. (2020) conducted a case report in Squamous Non-small-cell Lung Cancer (n=1). Nivolumab was evaluated on Development of severe heart failure (dilated cardiomyopathy). Nivolumab treatment in a 79-year-old man with squamous non-small-cell lung cancer induced severe, non-inflammatory dilated cardiomyopathy with a left ventricular ejection fraction of 20%.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: